Maryland, 2021

Rip Current in Maryland, August 4, 2021

August 4, 2021 · NWS AKQ · 1 event in 1 county or zone

A male drown from a rip current in Ocean City. Several others swimming in the group had to be rescued.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

A male drown from a rip current in Ocean City. Several others swimming in the group had to be rescued.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 4, 1:30 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 4, 1:30 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
230 PM EDT Wed Aug 4 2021

.SYNOPSIS...
Low pressure will track northeast over the Outer Banks this
morning and then off the Virginia coast this afternoon. A
stationary front will linger off the coast tonight and Thursday
as high pressure builds across the Mid-Atlantic. High pressure
slides offshore Friday.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
As of 1115 AM EDT Wednesday...
Rainfall that has been impact much of the eastern portion of the
CWA this morning is beginning to ease with surface front
getting pushed off the coast. The upper trough remains centered
over the TN/OH valleys this morning, but the shortwave energy
that induced the rainfall is lifting to the north at this time.
As a result, should see improving conditions through the
afternoon for most areas, but with the northeasterly flow
continuing, the lower clouds will remain an issue through much
of the afternoon from the Middle Peninsula southwest into NE NC.
The Piedmont counties to the west should see some sunshine
return with dry conditions. Overall have not made any
temperature adjustments yet, but could see the central VA
Piedmont reach the lower 80s while the SE remain cool. Have
nudged the pops down a little on the western edge of the pcpn
shield for the afternoon.

Prev Discussion...
GOES water vapor channels depict an amplified trough from the
Great Lakes to the Deep South early this morning, with a
vigorous shortwave trough pushing across the western Carolinas
and a baroclinic leaf over the Mid-Atlantic associated with a
very strong upper jet for early August. Model analysis depict
the strength of this jet is ~125kt at 200mb. The combination of
lift under the RRQ of this jet and the shortwave feature pushing
in from the west has resulted in a band of rain from the
coastal Carolinas through SE VA and the Lower Eastern Shore. At
the surface, 1012mb low pressure is located just offshore of the
NC/SC border, with 1020mb high pressure centered over the
Adirondacks of NY and ridging to the SSW into the VA Piedmont.
This high is maintaining a drier airmass over the Piedmont.
Therefore, there is a very sharp cut-off on the western edge of
the rain. The best instability gradient is along the coast, so
any tstms remain offshore.

Strong lift and deep moisture will remain over NE NC, SE VA,
and the Lower Eastern Shore through this morning, with dry
conditions prevailing over the Piedmont, and cloudy will
occasional light rain in between. A rumble of thunder is
possible over coastal NE NC this morning, but overall deep
convection is not expected. Rainfall amounts are expected to
range from 2-3" for coastal NE NC, tapering quickly to 0.75-1.0"
for Hampton Roads, then down to 0.1-0.25" from Wakefield, to
Williamsburg to Salisbury, then little to no rainfall to the W.
Breezy along the coast today with a NE wind of 10-20 mph
occasionally gusting to 25-30 mph. Clouds and onshore flow will
keep high temperatures only in the low/mid 70s today across the
eastern half of the area, with upper 70s for the I-95 corridor,
and near 80F for the Piedmont.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH SATURDAY NIGHT/...
As of 400 AM EDT Wednesday...

A stationary front will remain immediately offshore tonight as
another wave of low pressure tracks to the NE along the
boundary. However, the upper trough will nudge eastward and much
of this moisture should remain offshore. PoPs for showers are
20-40% along the coast tonight, with dry conditions expected
inland. Becoming mostly clear inland and remaining mostly cloudy
along the coast. Low temperatures range from the upper 50s/low
60s over the Piedmont to the upper 60s over coastal SE VA/NE NC.
A drier trend continues for Thursday as the upper trough nudges
east and high pressure builds in from the north. 20-30% PoPs
for showers have been maintained for far SE VA/NE NC with mainly
dry conditions elsewhere. Forecast high temperatures range from
the upper 70s along the coast to the mid 80s inland.

High pressure builds over the area Thursday night and then
slides offshore Friday. Mostly clear Thursday night with low
temperatures ranging through the 60s, with upper 50s possible
NW. High temperatures Friday range from the low 80s along the
coast to the mid/upper 80s inland under a partly to mostly sunny
sky. There is only a minimal chance of showers/tstms over far
SE VA and NE NC in vicinity of some locally higher dewpoints.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 200 PM EDT Wednesday...

Summer will return in the extended period as the upper level
ridge over the SERN US builds and extends from the Western
Atlantic into the Lower MS Valley. As the height rise, so will
the temperature and humidity. Expect High temperatures to build
into the upper 80s to lower 90s on Sunday and then in the low to
mid 90s for the early part of next week. While an isolated
shower is possible due to the day time heating on Sunday through
Tuesday, most areas will be dry as their is little in the way of
lift for any organized convection. By Wednesday however, the GFS
and ECMWF both show a shortwave trough moving across the Great
Lakes and Ohio Valley which could knock down heights and become
a focus for convection. Otherwise, expect typical August weather
over this time period.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 220 PM EDT Wednesday...

VFR to MVFR conditions prevail across the TAF sites to begin the
period, but the majority of the rainfall is ending and off
shore. As the front slides off the coast, the majority of the
flow is northerly to northeasterly. This is keeping the low
level moisture in play for the coastal TAF sites which is
keeping mvfr level ceilings. Farther west toward RIC, the low
levels are drier and ceilings are generally above MVFR levels.
As the upper trough continues to slowly move eastward, and
shears out by Thursday afternoon, high pressure with the drier
air move eastward into the region. This should allow VFR
conditions to slowly move eastward, but probably not quickly
enough to get the lower ceilings out of the coast sites. So have
kept mvfr conditions there until Thursday morning when sunshine
and mixing finally get the ceilings back up above 3k FT.

Outlook for Thursday night through Monday...
The next chance for MVFR conditions would come on Saturday as
more showers and thunderstorms are possible as moisture from the
Gulf Coast states moves northward as a short wave trough slides
over the Mid - Atlantic States.

&&

.MARINE...
As of 340 AM EDT Wednesday...

A broad area of low pressure is located off the coast of
SC/southern NC early this morning, with a trough extending NE
to the NC Outer Banks. High pressure is centered well off to the
NE of the local area. E/NE winds prevail at 15-20kt across
southern areas and 10-15kt or less to the north. Seas have
increased to 5 ft across the NC coastal waters, but are only 2-3
ft off the MD eastern shore. SCA Headlines are in effect for the
entire marine area today as the sfc low is forecast to move NE
later today, remaining offshore and sliding well off the
Delmarva coast tonight. NE winds are expected to increase to
20-25kt with gusts up to 30kt across the lower bay and southern
coastal waters through this morning/early aftn, spreading N to
the northern coastal waters this aftn/early evening. Seas will
build to 5-6 ft (possibly to around 7 ft for a few hrs). Waves
in the Bay will build to 3-4 ft, 4-5 ft at the mouth of the Bay
by late morning/early aftn. Waves in the rivers will be 2-3 ft
(highest in the lower James). Improving conditions with winds
turning to the N and diminishing to 15 kt later tonight/early
Thu as the sfc low moves well off to our NE. Will linger SCA
headlines into thu morning for the coastal waters as seas will
be slow to subside (especially across the north). High pressure
moves into the region Thu night/Fri, then slides off the coast
Fri aftn into Sat. Sub-SCA conditions will prevail during this
period, continuing through the weekend with seas 2-4 ft and
waves in the Bay 1-2 ft.

Will have at least a moderate rip current risk for all beaches
today. Depending on how seas behave, could need a high risk
across the southern beaches today. Expecting a moderate rip risk
for all areas for Thursday.

&&

.CLIMATE...
As of 340 AM EDT Wednesday...

Rather cool today for high temperatures, especially along the
coast. Could challenge record low maximum temperatures at
ECG/SBY. For reference they have been included below:

* RIC:  73 (1966)
* ORF:  68 (1912)
* SBY:  73 (1948)
* ECG:  74 (1950)

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 4 PM EDT this afternoon for ANZ633-
     635>637.
     Small Craft Advisory until 10 PM EDT this evening for
     ANZ630>632-634.
     Small Craft Advisory until 7 PM EDT this evening for ANZ638.
     Small Craft Advisory until 6 AM EDT Thursday for ANZ654-656-
     658.
     Small Craft Advisory until 10 AM EDT Thursday for ANZ650-652.

&&

SYNOPSIS...AJZ
NEAR TERM...AJZ/ESS
SHORT TERM...AJZ
LONG TERM...ESS
AVIATION...ESS
MARINE...AJB/LKB
CLIMATE...
Hazardous weather outlook, Aug 4, 3:53 AM EST, 11 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
453 AM EDT Wed Aug 4 2021

MDZ021>024-NCZ012>014-030-VAZ048-060>062-064>069-075>090-092-093-096-
509>525-050900-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Bertie-Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-
Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Suffolk-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
453 AM EDT Wed Aug 4 2021

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-VAZ099-100-050900-
Maryland Beaches-Accomack-Northampton-
453 AM EDT Wed Aug 4 2021

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ015>017-031-032-VAZ095-097-050900-
Pasquotank-Camden-Western Currituck-Chowan-Perquimans-
Norfolk/Portsmouth-Chesapeake-
453 AM EDT Wed Aug 4 2021

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Today and tonight.

Areas of heavy rain area will continue this morning. This will bring
a threat of localized flooding primarily to low-lying and poor
drainage areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ102-VAZ098-050900-
Eastern Currituck-Virginia Beach-
453 AM EDT Wed Aug 4 2021

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Areas of heavy rain area will continue this morning. This will bring
a threat of localized flooding primarily to low-lying and poor
drainage areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 4, 10:59 AM EST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1159 AM EDT WED AUG 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLASH FLOOD      COROLLA                 36.37N 75.83W
08/04/2021                   CURRITUCK          NC   EMERGENCY MNGR

            WATER OVERFLOWING POND AND COVERING ROADWAY
            NEAR INTERSECTION OF AUSTIN ST AND VILLA CT.

&&

JM
Local storm report, Aug 4, 11:05 AM EST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1205 PM EDT WED AUG 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLASH FLOOD      3 S COROLLA             36.33N 75.82W
08/04/2021                   CURRITUCK          NC   MESONET

            MESONET SITE REPORTING RAINFALL TOTAL OF
            6.76 INCHES SINCE MIDNIGHT. 5.16 INCHES FELL
            BETWEEN 4 AND 10 AM.

&&

JM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Maryland Beaches

When
August 4, 3:00 PM EST
Where
Maryland Beaches forecast zone
Deaths
1 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
38.217, -75.297 (the zone’s center; the record gives no point)

A 17 year old male drown from a rip current near 112th Street in Ocean City. Several others swimming in the group had to be rescued.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Maryland Beaches2021-08-0417MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2021Every state in 2021This day in weather historyWarnings in Maryland, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980590.